Growth and bubbles: Investing in human capital versus having children
Xavier Raurich and
Thomas Seegmuller
Journal of Mathematical Economics, 2019, vol. 82, issue C, 150-159
Abstract:
As it is documented, households’ investment in their own education (human capital) is negatively related to the number of children individuals will have and requires some loans to be financed. We show that this contributes to explain episodes of bubbles associated to higher growth rates. This conclusion is obtained in an overlapping generations model where agents choose to invest in their own education and decide their number of children. A bubble is a liquid asset that can be used to finance either education or the cost of rearing children. The time cost of rearing children plays a key role in the analysis. If the time cost per child is sufficiently high, households have only a small number of children. Then, the bubble has a crowding-in effect because it is used to provide loans to finance investments in education. On the contrary, if the time cost per child is low enough, households have a large number of children. Then, the bubble is mainly used to finance the total cost of rearing children and has a crowding-out effect on investment. Therefore, the new mechanism we highlight shows that a bubble enhances growth if the economy is characterized by a high rearing time cost per child.
Keywords: Bubble; Sustained growth; Fertility; Human capital (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations:
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406819300163
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Growth and bubbles: Investing in human capital versus having children (2019) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:82:y:2019:i:c:p:150-159
DOI: 10.1016/j.jmateco.2019.01.007
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().